Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 124, NWS Shreveport, LA

May 7, 2012Howard County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 7, 2012, 4:19 PM CDT for Howard County, Arkansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2012, 4:19 PM CDT (21:19 UTC)
Expired
May 7, 2012, 5:00 PM CDT
In force
41 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Howard County, AR

The radar

The Western Arkansas radar (KSRX), 124 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 4:45 PM CDTTSTM WND DMG9 Nnw Dierks, ARTREES DOWN ON HWY 278 IN UMPIRE
May 7, 4:45 PM CDTHAIL 19 Nnw Dierks, ARQUARTER SIZED HAIL IN UMPIRE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS54 KSHV 072119
SVRSHV
ARC061-072200-
/O.NEW.KSHV.SV.W.0124.120507T2119Z-120507T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
419 PM CDT MON MAY 7 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOWARD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF UMPIRE...

* UNTIL 500 PM CDT

* AT 414 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  UMPIRE...AND NEAR ATHENS...MOVING EAST SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BURG
  AND MUDDY FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3431 9392 3420 9392 3419 9382 3418 9381
      3412 9381 3403 9386 3418 9410 3419 9410
      3421 9425 3436 9414 3436 9400
TIME...MOT...LOC 2118Z 311DEG 15KT 3427 9405

$$

03
1 follow-up statement
055 
WWUS54 KSHV 072142
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
442 PM CDT MON MAY 7 2012

ARC061-072200-
/O.CON.KSHV.SV.W.0124.000000T0000Z-120507T2200Z/
HOWARD AR-
442 PM CDT MON MAY 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR HOWARD COUNTY...

AT 434 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR UMPIRE...MOVING SOUTHEAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MUDDY
FORK...AND ATHENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3431 9392 3420 9392 3419 9382 3418 9381
      3412 9381 3403 9386 3418 9410 3419 9410
      3421 9425 3436 9414 3436 9400
TIME...MOT...LOC 2138Z 311DEG 15KT 3422 9397

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:12 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 7, 3:12 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
312 PM CDT MON MAY 7 2012

.DISCUSSION...
VISIBLE SATELLITE IMAGERY AS OF 19Z SHOWS A HEALTHY CU FIELD ACROSS THE
CWA AS WELL AS SEVERAL OTHER FEATURES. ONE FEATURE OF INTEREST IS
THE MCS MOVING THROUGH NE LA AND SOUTHERN MS. THIS LINE OF STORMS
HELPED KICK OFF AN OUTFLOW BOUNDARY EARLIER IN THE DAY...THIS
OUTFLOW HAS SINCE TRAVELED SOUTH AND WEST AND IS CURRENTLY SITUATED
FROM ASHDOWN AR TO HOMER LA TO SOUTH OF MONROE LA. OTHER INTERESTING
FEATURES INCLUDE TWO NORTH/SOUTH ORIENTED BOUNDARIES LOCATED FROM
ROUGHLY TEXARKANA TO NACOGDOCHES. WHERE THESE TWO DIFFERENT SETS
OF BOUNDARIES HAVE INTERSECTED...THUNDERSTORMS HAVE DEVELOPED. THE
AREAS OF INTEREST SO FAR HAVE BEEN ALONG A LINE FROM IDABEL OK TO
HOPE AR AND SOUTHEASTWARD TO HOMER AND MONROE LA. THUNDERSTORMS
THAT DEVELOP THIS AFTERNOON AND EVENING WILL PRIMARILY BE CAPABLE
OF HAIL AND DAMAGING WINDS WITH CAPE VALUES IN EXCESS OF 2500 J/KG AND
STEEP LAPSE RATES IN PLACE.

RAIN CHANCES WILL PERSIST THROUGH TUESDAY NIGHT AND THEN DECREASE
AFTER THAT. RAIN CHANCES WILL REMAIN ABSENT FOR THE REST OF THE
WEEK UNTIL OUR NEXT STORM SYSTEM APPROACHES FROM THE WEST. AT THIS
TIME...IT APPEARS THAT AN UPPER LEVEL LOW WILL APPROACH FROM THE
SW US. IT WILL BEGIN AS A CLOSED LOW SOUTH OF THE FOUR CORNERS
AREA AND THEN OPEN UP INTO AN OPEN WAVE BY THE TIME IT APPROACHES
THE CWA. RAIN CHANCES WITH THIS UPPER LOW AND SURFACE FRONT WILL
BE BEST FROM FRIDAY THROUGH SATURDAY...WITH THE SYSTEM EXITING BY
SUNDAY.

TEMPERATURES WILL BE MUCH MORE PLEASANT OVER THE NEXT FEW DAYS
AFTER THE PASSAGE OF THIS COLD FRONT IN THE NEXT 24 HOURS. HIGHS
HAVE BEEN ABOVE NORMAL FOR THIS TIME OF YEAR...BUT HIGHS ON
TUESDAY AND WEDNESDAY WILL BE RIGHT AT OR A FEW DEGREES BELOW
SEASONAL AVERAGE. OVERNIGHT LOWS WILL BE AT OR BELOW AVERAGE AS WELL.
/20/

&&

.AVIATION...
REALLY STARTING TO DESTABILIZE WITH 18Z TEMPS NEARING 90 DEGREES
ACROSS MOST LOCATIONS THIS AFTN. THE TWO AREAS OF CONCERN REMAIN A
NEARLY STATIONARY OUTFLOW BOUNDARY RESIDING FROM EAST OF TXK AND
SOUTH OF ELD TO NEAR THE MLU TERMINAL. STORMS ARE FIRING NEAR THE
MLU TERMINAL AS WE SPEAK. ELSEWHERE...ISOLATED THUNDERSTORMS WERE
DEVELOPING ALONG A THERMAL BOUNDARY JUST NORTH OF THE KSHV TERMINAL
WITH LITTLE MOVEMENT INDICATED OVER THE LAST HOUR. THIS IS ALL
HANDLED IN THE 18Z TAF PACKAGE WITH TEMPO TSRA AT KMLU/KELD THROUGH
THE REMAINDER OF THE AFTERNOON AND EVENING AND VCTS/TEMPO TSRA AT
THE KSHV TERMINAL FOR THE SAME TIMEFRAME.

ELSEWHERE...STARTING TO SEE SOME MODERATE CU GOING UP ALONG THE TRUE
FRONTAL BOUNDARY WHICH AS OF 19Z WAS LOCATED NEAR A DEQ/CRS/TPL
LINE. THIS BOUNDARY HAS SLOWED CONSIDERABLY OVER THE LAST COUPLE OF
HOURS BUT SHORT TERM PROGS INCLUDING HIGH RES PROGS INDICATE THAT
CONVECTION SHOULD BEGIN TO DEVELOP LATER THIS AFTERNOON AND CONTINUE
INTO THE EVENING HOURS. HAVE DELAYED MENTION OF TSRA AT TXK/TYR/GGG
TERMINALS UNTIL 23Z TO ACCOUNT FOR THIS LATER INITIATION.

WHILE THE FRONTAL BOUNDARY SHOULD PICK UP SPEED LATER TONIGHT INTO
TUESDAY...TSRA COVERAGE SHOULD BECOME MORE WIDESPREAD TOWARDS THE
PREDAWN HOURS TUESDAY INTO THE DAY WITH POST-FRONTAL CONVECTION A
PRETTY GOOD BET. HAVE GONE WITH VCTS THROUGH THE FIRST HALF OF
TUESDAY AT ALL TERMINAL LOCATIONS TO ACCOUNT FOR THIS. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  81  63  79  56 /  50  50  40  20  10
MLU  68  84  63  80  54 /  50  50  50  30  10
DEQ  64  77  55  79  49 /  30  30  20  10  10
TXK  66  78  59  79  53 /  50  50  30  20  10
ELD  65  78  59  79  50 /  50  50  30  20  10
TYR  67  77  60  78  55 /  50  50  40  20  10
GGG  68  79  61  78  53 /  50  50  40  20  10
LFK  70  83  64  80  57 /  40  50  40  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 7, 11:36 AM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1136 AM CDT MON MAY 7 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-081200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1136 AM CDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING AS A COLD FRONT MOVES INTO THE AREA FROM THE NORTHWEST.
ALSO...SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG AN OUTFLOW
BOUNDARY MOVING INTO THE AREA FROM THE NORTH. SOME THUNDERSTORMS
THAT DEVELOP MAY BECOME SEVERE...WITH THE MAIN THREATS BEING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ACROSS THE
AREA ON TUESDAY AND WEDNESDAY...AS THE SLOW TO MOVE COLD FRONT REMAINS
NEAR THE AREA. ALSO...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
AGAIN THIS WEEKEND AS AN UPPER LEVEL LOW AND SURFACE COLD FRONT
APPROACH THE AREA FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON THROUGH
TONIGHT.

20

In the hours before

Special weather statement, May 7, 1:30 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
130 PM CDT MON MAY 7 2012

LAZ001-002-071930-
BOSSIER-CADDO-
130 PM CDT MON MAY 7 2012

...THUNDERSTORMS DEVELOPING OVER CADDO AND BOSSIER
PARISHES...

ISOLATED THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER PARTS
OF CADDO AND BOSSIER PARISHES IN FAR NORTHWEST LOUISIANA
THIS AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED TO CONTINUE TO DEVELOP DURING THE AFTERNOON IN THE
UNSTABLE AIR OVER NORTH LOUISIANA.

A FEW OF THESE THUNDERSTORMS MAY BECOME BRIEFLY SEVERE...WITH
STRONG...POSSIBLY DAMAGING WINDS...AND LARGE HAIL THE MAIN
CONCERNS.

PAY ATTENTION TO THE WEATHER THIS AFTERNOON...ESPECIALLY IF YOU HAVE
TO BE OUTDOORS. IF YOU HEAR THUNDER...IT IS TIME TO MOVE INDOORS. IF
A WARNING IS ISSUED FOR YOUR LOCATION...THEN ITS TIME TO TAKE
SHELTER.

03

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:58 PM CDTSevere Thunderstorm WarningSHVHoward62 min
May 7, 5:30 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard60 min
May 7, 5:45 PM CDTSevere Thunderstorm WarningSHVLittle River, Sevier45 min
May 7, 6:22 PM CDTSevere Thunderstorm WarningSHVHempstead, Lafayette, Little River, Miller, Nevada53 min
May 7, 6:42 PM CDTSevere Thunderstorm WarningSHVLittle River63 min
May 7, 6:57 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Miller63 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.